Hail, Niagara
- When
- July 16, 3:33 PM EST
- Where
- Niagara County, 0.5 mi W of Lewiston Hgts
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -79.040
With warm and humid air over the area, thunderstorms developed along the Lake Ontario breeze boundary. The thunderstorms produced hail up to one and three-quarter inches in diameter and was reported in Lewiston, Gasport, Wilson and Brockport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
With warm and humid air over the area, thunderstorms developed along the Lake Ontario breeze boundary. The thunderstorms produced hail up to one and three-quarter inches in diameter and was reported in Lewiston, Gasport, Wilson and Brockport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 3:00 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 400 PM EDT WED JUL 16 2008 .SYNOPSIS... MIDSUMMER WEATHER WILL CONTINUE FOR THE NEXT WEEK AS HIGH PRESSURE BUILDS ALOFT OVER THE EASTERN STATES. THIS WILL RESULT IN WARM AND HUMID CONDITIONS THROUGH NEXT WEDNESDAY. IT WILL REMAIN DRY THE VAST MAJORITY OF THE TIME...BUT THERE IS A RISK OF A THUNDERSTORM DURING THE AFTERNOON AND EVENING ALMOST EVERY DAY, WITH THE BEST CHANCES BEING SATURDAY THROUGH TUESDAY AS A FRONTAL BOUNDARY MEANDERS OVER THE AREA. && .NEAR TERM /THROUGH THURSDAY/... SOME CONVECTIVE ACTIVITY STARTING TO FIRE AGAIN AHEAD OF FRNTAL BNDRY RUNNING FROM NORTH SHORE OF LAKE ERIE ACROSS THE NIAGARA PENINSULA INTO THE FINGER LKS AHEAD OF THE FRONTAL BNDRY. EXPECT THIS ACTIVITY TO WIND DOWN BY THIS EVENING AFTER ARND 00Z. WILL KEEP CHC/SLGT CHC POPS UNTIL THEN. SKIES SHLD BE PTLY CLOUDY TONIGHT WITH AREAS OF FOG MAINLY ACROSS SOUTHERN TIER. ATTENTION THEN TURNS TO CONVECTIVE COMPLEX OVER WISCONSIN. GFS TAKES THIS ACTIVITY MOSTLY NORTH OF LAKE ONTARIO THURSDAY WHILE NAM HAS IT FURTHER TO THE SOUTH MOVING ACROSS A GOOD PORTION OF WESTERN NY GENLY FROM THE GENESEE VALLEY WEST BY MID TO LATE MRNG. I AM RELUCTANT TO TOTALLY DISCOUNT THE NAM SO WILL MENTION CHC SHWRS/TSTMS FOR AREAS FROM THE GENESEE VALLEY WEST WITH SLGT CHC FURTHER TO THE EAST. SPC SHOWS SOME CONCERN FOR POTENTIAL FOR SVR BUT TOO EARLY TO GO WITH SLGT RISK AT THIS TIME AS CONVECTIVE COVERAGE IS UNCERTAIN GIVEN LACK OF SUBSTANTIAL MID-UPPER LEVEL INFLUENCES OUTSIDE ANY POSSIBLE MCV...AS WELL AS RATHER NEBULOUS BOUNDARY LAYER FORCING S OF ST LAWRENCE VALLEY FRONTAL ZONE. TEMPS TNGT GENLY FROM THE LOW TO MID 60S WITH SOME UPPER 50S INTERIOR OF SOUTHERN TIER AND EAST OF LAKE ONTARIO. A VERY WARM AND HUMID THURSDAY WITH 850 TEMPS OF +16C SUPPORTING HIGHS IN THE MID TO UPPER 80S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... WESTERN NY WILL BE ALONG THE NORTHERN PERIPHERY OF HIGH PRESSURE ALOFT WHICH WILL BUILD ACROSS THE MID ATLANTIC STATES DURING THIS PERIOD. THERE WILL BE A ZONE OF FAST WESTERLIES ACROSS ONTARIO AND QUEBEC WHICH WILL KEEP A FRONTAL BOUNDARY JUST TO OUR NORTH. CONVECTION IS POSSIBLE CLOSE TO THIS BOUNDARY. A WEAK FRONT IS EXPECTED TO DRIFT NORTH THURSDAY NIGHT THEN BACK SOUTH DURING FRIDAY, LEAVING LOWER CHANCES OF RAIN FRIDAY, WITH CHANCE POPS ONLY IN JEFFERSON COUNTY AND THE ST LAWRENCE VALLEY. TEMPERATURES WILL BE QUITE WARM WITH 850 MB TEMPS CLIMBING TO +18 AND SURFACE HIGHS AROUND 90. THE FRONT CONTINUES TO SAG SOUTH SATURDAY AND SHOULD BE OVER US THROUGH SUNDAY WITH A CHANCE OF CONVECTION BEGINNING DURING SATURDAY AND CONTINUING INTO SUNDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... GENERAL UPPER RIDGING ALONG EAST COAST WITH TROF REMAINING TO OUR WEST UNTIL LATER TUESDAY OR WEDNESDAY. WARM AND MUGGY CONDITIONS TO CONTINUE. IMPOSSIBLE TO TIME ANY WEAK SURFACE FRONTS TRYING TO DRIFT DOWN INTO THE AREA SO MAINTAINED 30 POPS EACH DAY EXCEPT 40 ON TUESDAY, WHEN A DIGGING UPPER LOW OVER THE MID WEST SEEMS TO HAVE A BETTER CHANCE OF INITIATING CONVECTION. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY TONIGHT ACROSS MOST OF THE REGION. SOME SCT SHWRS/TSTMS EAST OF KART SHLD MOVE EAST OF THE CWA BY LATER THIS AFTERNOON. THERE IS A SLGT CHC THAT SOME MORE ISOLD CONVECTION WILL DEVELOP LATER THIS AFTERNOON IN VCNTY OF LK BREEZE BNDRY NORTH OF THE THRUWAY BUT IT HAS NOT BEEN MENTIONED IN ANY OF THE TAF SITES AT THIS TIME. IF THIS ACTIVITY DEVELOPS IT SHLD WIND DOWN THIS EVENING WITH LOSS OF DIURNAL HEATING. IN THE PREDAWN HRS EXPECT SOME FOG TO FORM THAT WILL LOWER VSBYS TO THE MVFR RANGE AT IAG/ROC/ART BUT AT THIS TIME WILL LOWER VSBYS TO 6SM AT BUF. ACROSS THE SOUTHERN TIER VSBYS ARE EXPECTED TO LOWER TO LIFR RANGE IN FOG AND PSBLY LOWER FROM ARND 09Z-11Z. VSBYS SHLD IMPROVE TO VFR BY 12Z-13Z. TOWARD THE END OF THE TAF PERIOD A WARM FRONT WILL BRING A CHANCE OF SOME SHWRS/TSTMS ESPCLY FROM THE FINGER LKS WEST. AT THIS TIME CONDITIONS ARE EXPECTED TO BE VFR BUT VCSH AND CB HAS BEEN MENTIONED IN THE TAFS AT LOCATIONS FROM ROC WESTWARD. THERE IS SOME POTENTIAL THAT SOME OF THE STORMS COULD BECOME RATHER INTENSE BUT THE CWA IS NOT IN ANY RISK OF SVR AS OF YET. OUTLOOK... THURSDAY AFTERNOON THROUGH MONDAY...MAINLY VFR EXCEPT FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. && .MARINE... NO MARINE FLAGS ARE EXPECTED THROUGH MONDAY. WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT, THEN LIGHT SOUTHERLY THURSDAY, AND FRESHENING SOUTHWEST FRIDAY AFTERNOON AND FRIDAY NIGHT, BUT WAVES SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS. WINDS MAY BECOME VARIABLE LATER SATURDAY AND SUNDAY AS A WEAK SURFACE FRONT DROPS INTO THE AREA AND DISSIPATES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APB NEAR TERM...JJP SHORT TERM...APB LONG TERM...APB AVIATION...JJP MARINE...APB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 455 AM EDT WED JUL 16 2008 NYZ001>008-010>014-019>021-085-170900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 455 AM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 455 AM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1156 AM EDT WED JUL 16 2008 NYZ007-008-161700- JEFFERSON NY-LEWIS NY- 1156 AM EDT WED JUL 16 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FORT DRUM TO 13 MILES SOUTHWEST OF BARNES CORNERS...AND MOVING EAST AT 39 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... WEST CARTHAGE AT 1205 PM EDT... CASTORLAND AT 1210 PM EDT... LOWVILLE AT 1215 PM EDT... NATURAL BRIDGE AT 1220 PM EDT... INDIAN RIVER AT 1225 PM EDT... TURIN AT 1230 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY ZAFF
The Buffalo radar (KBUF), 35 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129472, 129473, 129474, 129475.